Open Access
Translator Disclaimer
May 2014 Cluster sets for partial sums and partial sum processes
Uwe Einmahl, Jim Kuelbs
Ann. Probab. 42(3): 1121-1160 (May 2014). DOI: 10.1214/12-AOP827


Let $X,X_{1},X_{2},\ldots$ be i.i.d. mean zero random vectors with values in a separable Banach space $B$, $S_{n}=X_{1}+\cdots+X_{n}$ for $n\ge1$, and assume $\{c_{n}:n\ge1\}$ is a suitably regular sequence of constants. Furthermore, let $S_{(n)}(t)$, $0\le t\le1$ be the corresponding linearly interpolated partial sum processes. We study the cluster sets $A=C(\{S_{n}/c_{n}\})$ and $\mathcal{A}=C(\{S_{(n)}(\cdot)/c_{n}\})$. In particular, $A$ and $\mathcal{A}$ are shown to be nonrandom, and we derive criteria when elements in $B$ and continuous functions $f:[0,1]\to B$ belong to $A$ and $\mathcal{A}$, respectively. When $B=\mathbb{R}^{d}$ we refine our clustering criteria to show both $A$ and $\mathcal{A}$ are compact, symmetric, and star-like, and also obtain both upper and lower bound sets for $\mathcal{A}$. When the coordinates of $X$ in $\mathbb{R}^{d}$ are independent random variables, we are able to represent $\mathcal{A}$ in terms of $A$ and the classical Strassen set $\mathcal{K}$, and, except for degenerate cases, show $\mathcal{A}$ is strictly larger than the lower bound set whenever $d\ge2$. In addition, we show that for any compact, symmetric, star-like subset $A$ of $\mathbb{R}^{d}$, there exists an $X$ such that the corresponding functional cluster set $\mathcal{A}$ is always the lower bound subset. If $d=2$, then additional refinements identify $\mathcal{A}$ as a subset of $\{(x_{1}g_{1},x_{2}g_{2}):(x_{1},x_{2})\in A,g_{1},g_{2}\in\mathcal{K}\}$, which is the functional cluster set obtained when the coordinates are assumed to be independent.


Download Citation

Uwe Einmahl. Jim Kuelbs. "Cluster sets for partial sums and partial sum processes." Ann. Probab. 42 (3) 1121 - 1160, May 2014.


Published: May 2014
First available in Project Euclid: 26 March 2014

zbMATH: 1306.60021
MathSciNet: MR3189067
Digital Object Identifier: 10.1214/12-AOP827

Primary: 60F15 , 60F17

Keywords: Cluster sets , functional LIL-type results , partial sum processes

Rights: Copyright © 2014 Institute of Mathematical Statistics


Vol.42 • No. 3 • May 2014
Back to Top